Alert archive / Illinois / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 172, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 19, 2009, 5:14 PM CDT for 6 counties in Illinois. It was in force for 46 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2009, 5:14 PM CDT (22:14 UTC)
- Expired
- Aug 19, 2009, 6:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
Counties Coles County, IL, Cumberland County, IL, Effingham County, IL, Jasper County, IL, Moultrie County, IL, Shelby County, IL
The radar
The Lincoln radar (KILX), 120 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 5:15 PM CDT | TSTM WND DMG | Windsor, IL | POWER LINES DOWN IN WINDSOR AND SOUTH OF WINDSOR |
| Aug 19, 5:30 PM CDT | TSTM WND DMG | Mattoon, IL | TREE DOWN NEAR MATTOON HIGH SCHOOL...WIND DAMAGE TO MATTOON DISPATCH CENTER. |
| Aug 19, 5:35 PM CDT | TSTM WND DMG | Mattoon, IL | 21ST AND MARSHALL AVE...DAMAGE TO SEMI TRAILER TANKERS...METAL AROUND POLE...GAS STATION MAY HAVE BEEN DAMAGED. |
| Aug 19, 5:48 PM CDT | TSTM WND DMG | Neoga, IL | TREES AND POWER LINES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 12:49 PM CDT | Tornado Watch | SPC | 6 hr |
| Aug 19, 3:05 PM CDT | Tornado Watch | SPC | 2 hr |
| Aug 19, 5:11 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 272 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KILX 192214
SVRILX
ILC029-035-049-079-139-173-192300-
/O.NEW.KILX.SV.W.0172.090819T2214Z-090819T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
514 PM CDT WED AUG 19 2009
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MOULTRIE COUNTY IN CENTRAL ILLINOIS...
EASTERN SHELBY COUNTY IN CENTRAL ILLINOIS...
SOUTHERN COLES COUNTY IN EAST CENTRAL ILLINOIS...
CUMBERLAND COUNTY IN EAST CENTRAL ILLINOIS...
NORTHERN EFFINGHAM COUNTY IN SOUTH CENTRAL ILLINOIS...
NORTHWESTERN JASPER COUNTY IN SOUTHEAST ILLINOIS...
* UNTIL 600 PM CDT.
* AT 514 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 5 MILES SOUTH OF WINDSOR TO STEWARDSON TO 2 MILES SOUTH OF
BEECHER CITY...OR ALONG A LINE EXTENDING FROM 12 MILES EAST OF
SHELBYVILLE TO 12 MILES SOUTHEAST OF SHELBYVILLE TO 13 MILES WEST
OF EFFINGHAM...AND WAS MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
SHUMWAY...
NEOGA...
EFFINGHAM...
MATTOON...
LERNA...
TEUTOPOLIS...
MONTROSE...
JANESVILLE...
OTHER LOCATIONS IN THIS WARNING INCLUDE...CHARLESTON...GREENUP...
HIDALGO...JEWETT AND TOLEDO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 3957 8809 3911 8809 3906 8881 3951 8878
TIME...MOT...LOC 2214Z 260DEG 31KT 3937 8856 3929 8862
3916 8876
$$
HJS2 follow-up statements
000
WWUS53 KILX 192240
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
540 PM CDT WED AUG 19 2009
ILC029-035-049-079-139-173-192300-
/O.CON.KILX.SV.W.0172.000000T0000Z-090819T2300Z/
COLES IL-JASPER IL-EFFINGHAM IL-CUMBERLAND IL-SHELBY IL-MOULTRIE IL-
540 PM CDT WED AUG 19 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN MOULTRIE...EASTERN SHELBY...CUMBERLAND...NORTHERN
EFFINGHAM...NORTHWESTERN JASPER AND SOUTHERN COLES COUNTIES...
AT 539 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM COLES
COUNTY AIRPORT TO TOLEDO TO MOCCASIN...MOVING EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...CHARLESTON...LAKE SARA...JANESVILLE...
FOX RIDGE STATE PARK...EFFINGHAM...WOODBURY...MONTROSE...TOLEDO AND
TEUTOPOLIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 3957 8809 3911 8809 3906 8881 3951 8878
TIME...MOT...LOC 2240Z 260DEG 31KT 3945 8824 3930 8833
3912 8868
$$
HJS000
WWUS53 KILX 192301 RRA
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
601 PM CDT WED AUG 19 2009
ILC029-035-049-079-139-173-192312-
/O.EXP.KILX.SV.W.0172.000000T0000Z-090819T2300Z/
COLES IL-JASPER IL-EFFINGHAM IL-CUMBERLAND IL-SHELBY IL-MOULTRIE IL-
601 PM CDT WED AUG 19 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MOULTRIE...
EASTERN SHELBY...CUMBERLAND...NORTHERN EFFINGHAM...NORTHWESTERN
JASPER AND SOUTHERN COLES COUNTIES EXPIRES AT 600 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.
LAT...LON 3957 8809 3911 8809 3906 8881 3951 8878
TIME...MOT...LOC 2240Z 260DEG 31KT 3943 8823 3928 8833
3910 8868
$$
HJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:11 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 19, 3:11 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 311 PM CDT WED AUG 19 2009 .DISCUSSION... ISSUED 304 PM CDT WED AUG 19 2009 PROBLEM AREAS ARE 3 SHORT WAVES TO MOVE THROUGH THE REGION THIS EVENING TO OVERNIGHT. SHORT TERM... 2 WAVES TO MOVE THROUGH REGION INTO THE EVENING WITH A 3RD ONE LATE TONIGHT TO TRIGGER HEAVY RAIN. DID NOT GO WITH FFA AS RAIN NOT TO BE OVER GUIDANCE. UPPER LOW TO TRIGGER MORE STORMS INTO THURSDAY. LONG TERM... BEHIND THE MAJOR UPPER LOW...HIGH PRESSURE TO KEEP THINGS QUIT SAT TO TUE. NEXT FRONT TO MOVE THROUGH WED AND EUR MODEL LOOKS THE BEST AT THIS TIME FOR ADDED PCPN ON WED. GOETSCH && .AVIATION... ISSUED 1245 PM CDT WED AUG 19 2009 WEATHER SPINNING UP AND WILL KEEP THIS BRIEF. SEVERAL ROUNDS OF THUNDERSTORMS AND SHOWERS ANTICIPATED THROUGH NEXT 24 HRS. BROAD TROF OVER THE REGION SHOULD KEEP LLVL CLOUDS IN PLACE AS WELL. RAINFALL AND SFC MOISTURE SHOULD REMAIN HIGH...ALLOWING FOR VSBY DROPS AND PATCHY FOG IN THE EARLY MORNING HOURS. CIGS SHOULD REMAIN MVFR...AND VIS IFR THROUGH MUCH OF THE PERIOD. CANNOT RULE OUT THE CHANCES FOR LIFR VIS FROM 10Z TO 14Z IN AREAS OF HEAVIEST RAINFALL. HJS && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 19, 2:53 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 253 PM CDT WED AUG 19 2009 ILZ027>031-036>038-040>044-047>051-053-201200- CASS-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD- MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL- WOODFORD- 253 PM CDT WED AUG 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY THROUGH TONIGHT....WITH A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THROUGH EARLY EVENING. THE STORMS MAY BECOME SEVERE THIS AFTERNOON AND EARLY THIS EVENING WITH DAMAGING WIND GUSTS...LARGE HAIL...FREQUENT LIGHTNING...VERY HEAVY RAINS OF 1 TO 1.5 INCHES IN LESS THAN A HALF HOUR AND POSSIBLE TORNADOES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL THUNDERSTORMS REMAIN POSSIBLE UNTIL A COLD FRONT PUSHES THROUGH THE REGION THURSDAY...ESPECIALLY THURSDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED THROUGH 7 PM TODAY. ILZ045-046-052-054>057-061>063-066>068-071>073-201200- CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS- EDGAR-EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY- VERMILION- 253 PM CDT WED AUG 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY THROUGH TONIGHT ACROSS EASTERN ILLINOIS. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS NORTHWEST OF I-70 INTO MID EVENING. THE PRIMARY THREAT WITH THESE STORMS IS EXPECTED TO BE HEAVY RAIN AND LIGHTNING ESPECIALLY LATE THIS AFTERNOON AND EVENING. HOWEVER...SOME OF THE STORMS MAY BECOME SEVERE NORTHWEST OF I-70 WITH DAMAGING WIND GUSTS...FREQUENT LIGHTNING...VERY HEAVY RAINS OF 1 TO 1.5 INCHES IN LESS THAN A HALF HOUR AND POSSIBLE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL THUNDERSTORMS REMAIN POSSIBLE UNTIL A COLD FRONT PUSHES THROUGH THE REGION THURSDAY WITH A SLIGHT CHANCE OF SEVERE THUNDERSTORMS AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 AND 8 PM TODAY. HUETTL
In the hours before
Local storm report, Aug 19, 3:56 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
356 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM TSTM WND DMG EUREKA 40.72N 89.28W
08/19/2009 WOODFORD IL EMERGENCY MNGR
TREES AND POWER LINES DOWN.
&&
AEJLocal storm report, Aug 19, 4:04 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
404 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM TSTM WND DMG PEORIA 40.74N 89.61W
08/19/2009 PEORIA IL EMERGENCY MNGR
9 INCH TREE DOWN ON GRANDVIEW DRIVE...TIME ESTIMATED
&&
AEJLocal storm report, Aug 19, 4:07 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
407 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG EUREKA 40.72N 89.28W
08/19/2009 WOODFORD IL EMERGENCY MNGR
NUMEROUS TREES BROKEN 15-20 FEET IN THE AIR...SOME TREES
3 FEET IN DIAMETER...NEAR EUREKA COLLEGE...TIME ESTIMATED
&&
AEJLocal storm report, Aug 19, 4:10 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
410 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TSTM WND GST DECATUR 39.85N 88.93W
08/19/2009 M61 MPH MACON IL ASOS
GUST MEASURED AT DECATUR AIRPORT ASOS
&&
AEJLocal storm report, Aug 19, 4:18 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
418 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM TSTM WND GST TAYLORVILLE 39.52N 89.26W
08/19/2009 M56 MPH CHRISTIAN IL AWOS
REPORTED AT TAYLORVILLE AIRPORT...TIME ESTIMATED
&&
AEJLocal storm report, Aug 19, 4:40 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
440 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM FLOOD NORMAL 40.52N 89.00W
08/19/2009 MCLEAN IL NWS EMPLOYEE
FOOT OF WATER OVER ROAD IN NORMAL ON VERNON AVE.
&&
AEJThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 1:21 PM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 54 min |
| Aug 19, 1:49 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Fulton, Mason, Morgan, Sangamon, Schuyler and 1 more | 56 min |
| Aug 19, 2:03 PM CDT | Tornado Warning | ILX | Morgan, Scott | 42 min |
| Aug 19, 2:35 PM CDT | Tornado Warning | ILX | Morgan, Sangamon, Scott | 40 min |
| Aug 19, 2:43 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Fulton, Logan, Mason, Menard, Morgan and 3 more | 62 min |
| Aug 19, 2:50 PM CDT | Tornado Warning | ILX | Morgan, Sangamon | 40 min |
| Aug 19, 2:54 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox, Marshall, Peoria, Stark, Tazewell and 1 more | 66 min |
| Aug 19, 2:58 PM CDT | Tornado Warning | ILX | Morgan, Sangamon | 38 min |
| Aug 19, 3:22 PM CDT | Tornado Warning | ILX | Logan, Sangamon | 38 min |
| Aug 19, 3:24 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Logan, McLean, Piatt, Tazewell, Woodford | 66 min |
| Aug 19, 3:26 PM CDT | Tornado Warning | ILX | Christian, Sangamon | 35 min |
| Aug 19, 3:39 PM CDT | Tornado Warning | ILX | DeWitt, Logan | 36 min |
| Aug 19, 3:48 PM CDT | Severe Thunderstorm Warning | ILX | Knox, Marshall, Peoria, Stark, Tazewell, Woodford | 57 min |
| Aug 19, 3:52 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon, Moultrie, Shelby | 38 min |
| Aug 19, 3:57 PM CDT | Tornado Warning | ILX | Christian | 33 min |
| Aug 19, 4:10 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Macon, Moultrie, Piatt | 65 min |
| Aug 19, 4:25 PM CDT | Tornado Warning | ILX | DeWitt, McLean, Piatt | 39 min |
| Aug 19, 4:30 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Coles, DeWitt, Douglas, McLean, Macon and 3 more | 45 min |
| Aug 19, 4:40 PM CDT | Tornado Warning | ILX | McLean | 34 min |
| Aug 19, 4:56 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Douglas, Edgar, Vermilion | 64 min |
| Aug 19, 5:17 PM CDT | Tornado Warning | ILX | Vermilion | 28 min |
| Aug 19, 5:23 PM CDT | Tornado Warning | ILX | Vermilion | 32 min |
| Aug 19, 5:47 PM CDT | Tornado Warning | ILX | Effingham | 18 min |
| Aug 19, 5:48 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Cumberland, Douglas, Edgar | 57 min |
| Aug 19, 6:00 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Clay, Coles, Crawford, Cumberland, Effingham and 2 more | 75 min |
| Aug 19, 6:51 PM CDT | Severe Thunderstorm Warning | ILX | Effingham, Shelby | 20 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.